CSN Login
Members Online: 3

You are here

hemagloban low?

MichelleP's picture
MichelleP
Posts: 254
Joined: May 2009

Took my husband for his chemo today and they said they couldn't give it to him. His hemogloban is at 8.0 and they are going to schedule a blood transfusion. We are frustrated now because even though I know it will help the anemia, it's only going to delay the chemo. I keep imagining the cancer growing while we wait. Does anyone recommend anything to help with the anemia so I can do something between treatments and prevent further delays? I'm scared to add supplements because I know you're supposed to discuss these with the doctor first, but this oncologist only sees patients once a month.

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I responded with respect to delays in treatment in your other post, Michelle.

Quickly, with respect to low hemoglobin levels (anemia), I would ask about the possibility of hub taking a daily iron and/or B12 supplement. These can be acquired over the counter and I can tell you that I took them until very recently on a routine basis, and probably still should be.

But, again, always ASK before making an addition like that, particularly during chemotherapy.

If I may add an unbidden suggestion, Michelle, while you and your hub may see OncoMan only monthly, you should feel free in between to call him when you have a question of this magnitude. I am not an advocate of calling him daily or even weekly, (he or she, as the case may be), because cancer is all the rage, as it were, and so these folks are very busy with other people just like yourselves and must schedule their time very judiciously. I suspect, that is, that they are not out playing golf every other day, not these particular doctors.

But you are committed, and you are paying him: you are his customer! And you are entitled to answers.

I would also suggest that in between those monthly sessions with OncoMan, you write down every question you or hub has, as the questions come to mind, and that you take that list with you to the next appointment, and that you ask those questions, and that you fully expect answers from OncoMan, and that you write those answers down (sometimes, for some odd reason, we forget what we are told as soon as we walk back out the door, I swear, and I don't know why that is, but it so: my wife and I still debate about certain events/advice, etc :)).

And that you repeat this process from month to month for the duration of treatment and even after, when you will have questions about long-term survivorship (it is hoped). This is part of what you are paying him for.

Good luck, Michelle, to you and your husband.

Hang in there, and take care,

Joe

MichelleP's picture
MichelleP
Posts: 254
Joined: May 2009

Thank you for your advice soccerfreaks. You have been soooo helpful to me since I joined this board! I will follow your excellent advice and write down all my questions as well as concerns. And yes I know what you mean about forgetting things you were told upon leaving their offices. I have done that myself recently. It's like I keep telling people, I feel like I burned a fuse in my brain sometimes being on constant overload. Thanks again my friend!

ritakane
Posts: 1
Joined: Jun 2009

Hi, Michelle. The low blood count has been my own most serious issue since my lung cancer surfaced in February. Because I have had additional blood issues (clotting, internal bleeding) my oncologist has stayed away from Procrit, which used to be the standard treatment to boost the blood count until August, 2008. There have been some blood clotting side effects that made the FDA place a "back box" warning on it and other drugs of this type. The FDA recommends they NOT be utilized to bring up the blood count, though they are still ok for use in other ways. That kind of left us with transfusions to brinng up the count.

Even more frustrating is the fact that you and your husband really have little to do with affecting the count - except increasing the protein in the diet (always ASK). The count is affected by the chemo. It can be ok today and drop tomorrow without you making any changes at all. In fact, you can safely assume the counts will drop. I'm afraid it's one of those things chemo does because of how it interacts with the bone marrow where the red cells are produced. So this is one way you can tell the chemo IS WORKING...and that's the good news about needing the transfusions.

All of that having been said, please remember YOU are also going through this with your husband. Be kind to yourself. Not only because he needs you. But because YOU need you. I cannot imagine going through this without a support system!!!. Trust me, those of us on the receiving end of a caregiver's love really can't even begin to express our appreciation.

You got some great advise from Soccerfreak. I have had to adopt a treatment partner to go with me to doctor's visits just to make sure another set of ears is there (and I'm in senior management)and I have started to write down all my questions before the visit. Then write down all the answers. I realize I need to do those things to make the visit less stressful, among all the other 50,000 things to remember. So don't beat yourself up so badly.

Good luck to you and your husband.

Rita

MichelleP's picture
MichelleP
Posts: 254
Joined: May 2009

Thank you so much for all of your advice Rita and Joe too! I'm taking my husband in the morning for the transfusion. They tell me he will be getting four units...what ever that means.

I will indeed list all of my questions as well. That too is excellent advise.

As far as taking care of myself...yes I understand all of the advise I have been given on that but it's so much easier said than done. I can't leave him alone at any time...ever. And as we all know, friends tend to distance themselves when they hear the word cancer. It's heartbreaking yes, but the most important thing in the entire world to me is my husband. Without him, there is nothing for me to live for myself, so I will do anything and everything I can to help him LIVE. If not, we will indeed go together. Perhaps not exactly at the same moment, but we will. Some may not agree with this, but it's my choice make.

Thank you again for your kind advice.

Michelle

pkl54
Posts: 6
Joined: Jul 2009

Hi Michelle, I hope your husband is doing better by now and that you are also getting a handle on the "cancer life". My husband has nscl cancer and I know what you mean about being there for him and not wanting to live without him. BUT have you thought about what your outlook says to him? By saying you don't want to live without him you are in effect saying that this disease may kill you both and that because he has it, you are doomed to the same fate. If it was me, I would not want the person I love to give up on the joys ahead of them just because I can't be there. And I would feel worse, because it would be like "if I can't live, ok you don't get to live either". I would hope that no one is that selfish. Please think of what your not wanting to live without him may be doing to his spirit! My first husband was murdered. I could not see how life could be joyful with out him when I lost him. That was 30 yrs ago and I have a beautiful daugher, and even with the cancer, I would not want to have missed out on my life I have had with my Sam. I will pray for you both and as Jesus to comfort you and give you his peace!
Pattie

Jager's picture
Jager
Posts: 32
Joined: Jun 2009

As I said before in an update post, I had some bad days 2 weeks ago, I went to the ER with an hemoglobin count on 2, I had Aspergillosis and stayed 11 days at the hospital.

Something they found was that no tumor was visible in my lung, still one supraclavicular lymph node was showing so I think these are good news.

I had my kemo last wednesday and my hemoglobin was at 10.71 so my onco prescribed me Erythropoietin besides filgrastim to help my hemoglobin to stay stable (adding link)

http://en.wikipedia.org/wiki/Erythropoietin

I don´t know if this is going to be usefull for your husband but as always, you can check with your onc and at least get an explanation.

I am doing fine and after kemo only had 2 days a little sleepy, nothing else. Recovering now and planning to go to the mall with my family tomorrow.

Cheers

Mario

MichelleP's picture
MichelleP
Posts: 254
Joined: May 2009

Thank you Jager my friend for the reply. Since I posted that the onc doc took my husband off that chemo combo. He had so many blood transfusions it was dangerous for him to continue. He's now on Tarceva, but the SOB, spasm type cough, high heart rate and fatigue are really getting to him. So far the rash doesn't bother him unless he looks in the mirror! I put daily creams on his skin which helps a bit. Take care and keep in touch!

Subscribe to Comments for "hemagloban low?"